Lightning, Jefferson
- When
- March 23, 5:20 PM MST
- Where
- Jefferson County, 6 mi SW of Golden
- Reported by
- NEWSPAPER
- Coordinates
- 39.586, -105.250 (the zone’s center; the record gives no point)
Lightning struck the roof of a home in Paradise Hills near Genesee. Approximately 5 percent of the residence was damaged by the ensuing fire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Lightning struck the roof of a home in Paradise Hills near Genesee. Approximately 5 percent of the residence was damaged by the ensuing fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 23, 2:40 PM MST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 240 PM MST WED MAR 23 2005 .SHORT TERM...THE BIGGEST CHANGE FROM A SYNOPTIC VIEWPOINT IS THAT UPPER TROUGH IS MUCH MORE COMPACT OVER UTAH THAN PREVIOUSLY SUGGESTED. AS A RESULT...THE MAIN Q-G FORCED VERTICAL MOTIONS ARE ALSO SLOWER REACHING THE CWA AND TRENDING NORTHWARD. THIS HAS DELAYED BETTER SNOW IN THE MOUNTAINS ALTHOUGH PLENTY OF CONVECTION HAS BROKEN OUT THIS AFTERNOON. ON THE PLAINS...AIRMASS REMAINS STABLE IN THE LOW LEVELS BUT NO DOWNSLOPE EITHER SO PRECIP MAY HAVE A DECENT SHOT OF MOVING OFF THE HILLS. WILL CONTINUE MAINLY 30% POPS ACROSS THE PLAINS BUT LOWERED SOUTHEASTERN SECTIONS A BIT DUE TO FARTHER NORTH EJECTION OF UPPER TROUGH. IN THE MOUNTAINS...OROGRAPHICS IMPROVE AS FLOW TURNS FROM THE CURRENT SOUTHWEST FLOW TO MORE WESTERLY TOMORROW. GENERALLY EXPECT A BETTER ROUND OF SNOWFALL THIS EVENING WITH EMBEDDED THUNDERSNOW AND THEN AGAIN LATER TOMORROW AS MID LEVEL MOISTURE INCREASES. IN BETWEEN... DRYING ALOFT MAY HAMPER SNOW ACCUMULATIONS. ZONE 31 HAS BEST SHOT OF REACHING ADVISORY CRITERIA PER LOCAL SNOW MODEL OUTPUT...BUT THAT MAY EVEN BE A STRETCH CONSIDERING DRYING ALOFT. AS A RESULT...WILL NOT HOIST ANY ADVISORIES AT THIS TIME. MENTIONED MORE FOG ACROSS THE PLAINS WITH MOIST LOW LEVEL SOUTH/SOUTHEAST FLOW GETTING AS FAR BACK AS GREELEY. WILL COUNT ON ENOUGH MIXING AND SOUTHWESTERLIES DEVELOPING DUE TO EVENING CONVECTION TO KEEP THE FOG OUT OF THE I-25 CORRIDOR FOR NOW. INITIAL SURGE/FROPA TOMORROW AFTERNOON WILL LEND ITSELF TO UPSLOPE FLOW BY LATE TOMORROW AND RETURN OF PRECIP. BETTER CHANCE TOMORROW NIGHT...SEE BELOW. .LONG TERM...FIRST WAVE WL EJECT FROM PARENT UPR LOW THURS NIGHT. IT IS PROGGED TO BCM DPR AS IT MOVES EWD AND AN ASSOCIATED SFC LOW WL FORM OVER ERN NEBR. THIS WILL ALLOW COLD ARCTIC AIR TO BE DRAGGED DOWN INTO THE FCST AREA. MDLS HAV BEEN TRENDING SLIGHTLY FASTER WITH THE SFC DETAILS...BUT UPR LOW OVER UTAH HAS BEEN SO SLOW TO MOV THAT I THINK TRENDING SLOWER IN THE FCST MAY BE MOST PRUDENT. BY BRINGING DEEPER COLD FRONT INTO THE AREA THURS NIGHT...FLOW WL BE STG FM THE N ALL DAY FRIDAY. DEFINITELY COLD FOR FRIDAY AND SAT. RIGHT NOW...IT APPEARS THE 03-09Z TIMEFRAME MAY BE THE MOST FVRBL FOR SNOW IN THE FNT RANGE AS THE FNT MOVES IN. WL GO LIKELY FOR THE FNT RANGE AND FTHILLS FOR SOME LIGHT ACCUMULATIONS. BUT THENAFTER...THE FLOW SEEMS TO GO MORE NLY. LOOKING AT THE SFC CHART...IT APPEARS THE BIGGER SFC HEIGHT RISES ASSOCIATED WITH THE ARCTIC AIR WL BE DUE NORTH OF HERE. THIS WOULD BE LESS THAN OPTIMAL FOR UPSLOPE FLOW ACRS THE FNT RANGE/FTHILLS...AND THE SKIMPY QPF FRIDAY IN THE LATEST ETA-12 REFLECTS THIS. MEANWHILE IN THE MTNS...GFS PROGS UPR LOW IS FCST TO DIVE QUICKLY INTO ERN NEW MEXICO...WHILE THE NAM IS MUCH SLOWER AND FURTHER WEST. EITHER WAY...IT APPEARS THE MAXIMUM MSTR AND INSTABILITY WL OCCUR IN CONJUNCTION WITH THE PASSAGE OF THIS UPR LOW FRIDAY INTO SAT. CURRENT LIKELY POPS LOOK FINE FOR NOW. ALTHOUGH WINDS WILL NOT BE FVRBL FOR OROGRAPHIC SNOWS...THE INSTABILITY AND THE COPIOUS AMTS OF MSTR WL HELP OVERCOME THIS. ANOTHER 3-6 LOOK PSBL FOR THE HIGH COUNTRY FRIDAY INTO SAT MRNG. LOOKING AHD...DRY WNWLY FLOW WL DVLP ACRS THE FCST AREA. GOOD DOWNSLOPE CONDITIONS WL HELP QUICKLY SCOUR THE COLD AIR OUT OF HERE SUNDAY. SOME PLACES ON THE PLAINS WL PRBLY FLIRT WITH 70 DEGREES AS AIRMASS MODERATES FM THE ARCTIC SLUDGE. FLOW OVR THE PACIFIC APPEARS TO BE VERY STRONG HEADING INTO APRIL. THIS WILL KEEP THE WEST QUITE UNSETTLED AND MORE WET WEATHER MAY HEAD THIS WAY BY THE END OF NEXT WEEK. GOOD NEWS FOR THE SNOWPACK. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && BARJENBRUCH/046
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1021 AM MST WED MAR 23 2005 COZ030>051-241300- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1021 AM MST WED MAR 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SNOW SHOWERS WILL BECOME MORE WIDESPREAD IN THE MOUNTAINS LATER THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. TOTAL SNOW ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED IN THE MOUNTAINS...WHILE MOUNTAIN VALLEYS WILL GENERALLY SEE LESS THAN 2 INCHES. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL SPREAD OVER THE PLAINS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW SHOWERS WILL CONTINUE IN THE HIGH COUNTRY THURSDAY MORNING... BUT ARE EXPECTED TO DECREASE THROUGH THE AFTERNOON. BY THURSDAY EVENING...ANOTHER FRONT WILL DROP INTO THE AREA TOUCHING OFF ANOTHER ROUND OF SNOW IN THE HIGH COUNTRY. SOME UPSLOPE FLOW MAY DEVELOP TOWARD FRIDAY MORNING WHICH WOULD RESULT IN SNOW FOR THE FOOTHILLS AND FRONT RANGE UNTIL THE AFTERNOON. COLD TEMPERATURES ARE EXPECTED AS TEMPS WILL BE NEARLY 20 DEGREES BELOW NORMAL FOR FRIDAY AND SATURDAY. DRIER AND WARMER WEATHER WILL RETURN SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BARJENBRUCH/046
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
434 PM MST WED MAR 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM SNOW TABERNASH 39.98N 105.85W
03/23/2005 1.5 INCH GRAND CO TRAINED SPOTTER
&&
RAYPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
455 PM MST WED MAR 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM SNOW TABERNASH 39.98N 105.85W
03/23/2005 1.5 INCH GRAND CO TRAINED SPOTTER
0455 PM HEAVY SLEET EVERGREEN 39.63N 105.34W
03/23/2005 0.40 INCH JEFFERSON CO TRAINED SPOTTER
&&
RAYThe Denver radar (KFTG), 64 km away, was scanning. The volume nearest the first event began at 00:21 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444592.